Allergic contact dermatitis after laser-assisted photodynamic therapy with 5-aminolevulinic acid: evidence of cross-sensitization to methyl aminolevulinate.
Svenja Rupp, Martin Vitus, Bernadette Eberlein
✦ AI-curated · Sources linked
Case in brief
A 67-year-old male developed severe eczematous dermatitis after laser-assisted photodynamic therapy using 5-aminolevulinic acid for actinic keratoses. Despite prior successful treatments, he experienced an allergic reaction. Patch testing confirmed allergic contact dermatitis to both 5-aminolevulinic acid and methyl aminolevulinate, indicating cross-sensitization, as he had not previously been exposed to methyl aminolevulinate.
What made this case unusual
The case illustrates cross-sensitization between 5-aminolevulinic acid and methyl aminolevulinate, despite no prior clinical exposure to methyl aminolevulinate.
Diagnostic / clinical pearl
Clinicians should be aware that allergic contact dermatitis can occur after photodynamic therapy with 5-aminolevulinic acid, and cross-sensitization to methyl aminolevulinate may occur even without prior exposure.
Why it matters
This case emphasizes the need for awareness of potential allergic reactions to photosensitizers in photodynamic therapy, which are not commonly reported.